MAUDE Adverse Event Report: ORTHOFIX SRL SCREW EXTRACTOR SIZE 4 - 9MM

ORTHOFIX SRL SCREW EXTRACTOR SIZE 4 - 9MM
Model Number CHIMAERA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device involved in this event has not been returned for investigation, but it has been requested to return.If the device is returned an investigation will be completed and a follow up report will be submitted.
 
Event or Problem Description
Received information stating that during the removal of a chimaera nail, the nail extractor broke inside the cephalic screw.This led to an extension of surgery time of two hours.The patient is in good condition.
 
Additional Manufacturer Narrative
Technical analysis and conclusions it was reported that the extractor was found broken inside the lag screw during the removal of a chimaera nail.X ray images were provided as evidence of the defect.The returned units included the extractor, the lag screw, and the nail.Visual inspection confirmed the fracture of the extractor tip, which remained stuck inside the lag screw.Although inspection of the lag screw suggested that the diameter of the fragment retained inside appeared larger than the nominal diameter of the extractor tip, this was likely influenced by deformation and damage.Both the nail and the lag screw were returned severely damaged; however, this condition may be attributable to the explantation handling performed due to the inability to disengage the lag screw from the nail.According to the relevant instructions for use hf1501opt (nail extractor), the removal of the lag screw can be performed using the screw extractor connected via the universal chuck with t handle, applying a counter clockwise movement until the lag screw is removed.In the reported case, it cannot be excluded that the counter clockwise movement was impeded, most likely due to an inadequate connection.As a consequence, the lag screw wings may not have been properly deployed, and the application of excessive force during the extraction handling likely resulted in the fracture of the extractor.This was supported by the macroscopic fracture analysis of the steel extractor, which showed a large, opaque, and rough fracture surface, indicative of failure under very high applied load (high stress conditions).No similar cases have been reported in the last 24 months; therefore, this event can be considered isolated.
 
Event or Problem Description
Received information stating that during the removal of a chimaera nail, the nail extractor broke inside the cephalic screw.This led to an extension of surgery time of two hours.The patient was reported in good condition.

Brand Name
SCREW EXTRACTOR SIZE 4 - 9MM
Common Device Name
SCREW EXTRACTOR SIZE 4 - 9MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
Manufacturer (Section G)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT   37012
Manufacturer Contact
elvira taccarelli
via delle nazioni, 9
bussolengo, verona 37012
IT   37012
MDR Report Key23875741
Report Number9680825-2025-00054
Device Sequence Number12149123
Product Code HSB
UDI-Device Identifier18056099649216
UDI-Public18056099649216
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K161466
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCHIMAERA
Device Catalogue Number193337
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2025
Supplement Date Received by Manufacturer12/16/2025
Initial Report FDA Received Date12/23/2025
Supplement Report FDA Received Date04/23/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age49 YR
Patient SexFemale